A 6-month-old girl with Alexander disease and hydrocephalus, treated at Children’s Hospital, Tubingen, Germany, developed acute encephalopathy within 3 days of starting vigabatrin (VGB). She had been admitted because of seizures refractory to phenobarbital (plasma level 20 mg/L). VGB was added in an initial dose of 150 mg daily, and doubled the following day (45 mg/kg body weight). On the third day, the child became somnolent and soporous. Levels of phenobarbital were unchanged. A pre-VGB EEG showing 5 HZ background activity changed to generalized high voltage delta waves. Causes other than VGB, including shunt dysfunction, encephalitis, metabolic disorder and renal failure, were excluded. VGB was discontinued and symptoms subsided within two days. The EEG returned to the pre-VGB 5 HZ background activity. 
COMMENT. Acute encephalopathy associated with VGB monotherapy has been reported in 7 adults and a child aged 14 years, but not previously in an infant. The infant was profoundly sleepy (soporous), not stuporous, and perhaps the diagnosis of “encephalopathy” could be revised to “VGB-associated excessive somnolence.” A previous case of an infant with VGB-induced somnolence, necessitating drug withdrawal, was reported by Dimova PS, Korinthenberg R . In this report, the initial dose of VGB was 5 to 63 mg/kg, increasing to 15 to 180 mg/kg (median 63). A smaller initial dose of VGB in the above case may have averted the adverse effect and the need to discontinue therapy. A similar phenomenon was common with primidone, when this antiepileptic drug was first introduced.